Alert archive / West Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 32, NWS Charleston, WV

August 21, 2014Logan County, Mingo County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 21, 2014, 5:11 PM EDT for Logan County, Mingo County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 5:11 PM EDT (21:11 UTC)
Expired
Aug 21, 2014, 7:15 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Logan County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WGUS51 KRLX 212111
FFWRLX
WVC045-059-212315-
/O.NEW.KRLX.FF.W.0032.140821T2111Z-140821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
511 PM EDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN WEST VIRGINIA...
  MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM REPETITIVE THUNDERSTORMS OVER THE WARNED AREA. 
RAINFALL RATES OF UP TO NEARLY AN INCH IN 30 MINUTES ARE INDICATED 
FROM RAIN GAUGES AND RADAR ESTIMATES. THIS...IN COMBINATION...WITH 
RECENT RAINS AND SATURATED SOILS WILL CAUSE FLOODING PROBLEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3752 8194 3753 8195 3756 8201 3780 8236
      3787 8215 3766 8180 3760 8180 3760 8183
      3755 8185 3752 8190 3751 8193

$$

05
1 follow-up statement
933 
WGUS71 KRLX 212307
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT THU AUG 21 2014

WVC045-059-212316-
/O.EXP.KRLX.FF.W.0032.000000T0000Z-140821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINGO WV-LOGAN WV-
707 PM EDT THU AUG 21 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM EDT FOR SOUTHWESTERN
LOGAN AND MINGO COUNTIES...

HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD 
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. 

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3752 8194 3753 8195 3756 8201 3780 8236
      3787 8215 3766 8180 3760 8180 3760 8183
      3755 8185 3752 8190 3751 8193

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:33 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 21, 3:33 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT THU AUG 21 2014

.SYNOPSIS...
ABUNDANT MOISTURE REMAINS IN PLACE. WARM FRONT OSCILLATES SOUTH TO
NORTH THROUGH THE WEEKEND. HIGH PRESSURE WILL TRY TO NOSE IN FROM
THE NORTHEAST EARLY NEXT WEEK AS UPPER RIDGE BUILDS.

&&

.NEAR TERM /THROUGH FRIDAY/...
A NEARLY STATIONARY WARM FRONT WILL OSCILLATE SOUTH TO NORTH
ACROSS THE AREA THROUGH TONIGHT. MODELS SHOW A SHORTWAVE AT H5
PASSING ACROSS THE AREA THROUGH THIS EVENING. WITH ABUNDANT
MOISTURE EVIDENT IN DEWPOINT READINGS INTO THE LOWER 70S...SHOWERS
AND THUNDERSTORMS WILL LIKELY OCCUR THROUGH THIS EVENING.

ANOTHER ROUND OF SHOWERS CAN BE EXPECTED TONIGHT AS THE WARM FRONT
LIFTS SLOWLY NORTH...AND ANOTHER SHORTWAVE PASS BY. CODED LIKELY
TO CATEGORICAL POPS THROUGH THIS EVENING...DECREASING TO CHANCE
POPS BY MIDNIGHT. INCREASED POPS TO LIKELY AGAIN MAINLY ACROSS THE
NORTHERN THIRD OF THE AREA PER CONSENSUS ON QPF FIELDS.

THE ATMOSPHERE WILL REMAIN UNSTABLE ON FRIDAY...WITH HIGH SFC
DEWPOINTS...AND SFC CAPE ABOUT 2000 J/KG AND PWATS AROUND 2
INCHES. DEEP LAYERED SHEAR OF ABOUT 25 TO 30 KNOTS NOT IMPRESSIVE
TO AFFECT THE WEATHER CONDITIONS AT THIS POINT.

TEMPERATURES WILL REMAIN MILD TONIGHT PER HIGH DEWPOINTS. PERHAPS
A LOW LEVEL STRATUS DECK WILL PREVAIL THROUGH FRIDAY MORNING..WITH
SOME AREAS OF DENSE FOG OVER PROTECTED RIVER VALLEYS.

USED AN ALL BLEND FOR TEMPERATURES THROUGH THE PERIOD.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
WILL BEGIN TO SEE A DRIER REGIME AS UPPER HEIGHTS BUILD INTO AREA.
STILL HAVE SOME SHRA/TSRA FRIDAY NIGHT AND SATURDAY WITH ONLY
SMALL CHANCES ON SUNDAY. TEMPS BLENDED IN FROM CONSENSUS AND
INHERITED NUMBERS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER RIDGE CONTINUES TO BUILD INTO AREA BUT THE OPPRESSIVE HEAT
SHOULD STAY W OF THE AREA. HOWEVER...WE WILL STILL BE CONTENDING
WITH THE MUGGIES WITH TEMPS RUNNING NEAR NORMAL TO PERHAPS
SLIGHTLY ABOVE. A FRONT APPROACHES LONG ABOUT THURSDAY WITH
INCREASING CHANCES FOR SHRA/TSRA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A BROAD AREA OF RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL
CROSS THE CWA THIS AFTERNOON. EXPECT MAINLY MVFR VISIBILITIES AND
CEILINGS UNDER MODERATE TO HEAVY SHOWERS. CEILINGS WILL STAY
MOSTLY AROUND 2200 FEET...BUT LOWER CEILINGS CAN BE EXPECTED
WITHIN THE HEAVIEST SHOWERS. THE STRONGEST STORMS WILL MOVE EAST
SOUTHEAST JUST NORTH OF CRW. ADDITIONAL STORMS ACROSS THE EXTREME
SOUTHERN WV WILL MOVE EAST NORTHEAST. BOTH OF THESE AREAS OF
STORMS COULD AFFECT BKW BY 19-20Z.

THIS WILL BE THE FIRST ROUND OF PCPN ACTIVITY TODAY. THE SECOND
ROUND WILL MOVE ACROSS THE AREA TONIGHT INTO EARLY FRIDAY MORNING.

DIFFICULT TO DETERMINE IF IFR CONDITIONS WILL PREVAIL TONIGHT
AFTER RAIN SHOWERS PASS BY. BELIEVE PERIODS OF MVFR/IFR CEILINGS
POSSIBLE OVERNIGHT WITH ABUNDANT LOW LEVEL MOISTURE AND LIGHT RAIN
ACTIVITY. CODED STORMS ONCE AGAIN FRIDAY MORNING DUE TO HEALTHY
SHORTWAVE EVIDENT IN H5 MODEL CHARTS.

LIGHT SOUTHWEST SFC FLOW...WILL BECOME NEARLY CALM TONIGHT WHILE
FLOW ALOFT CONTINUES LIGHT TO MODERATE WEST TO NORTHWEST.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: IFR IS POSSIBLE BUT DIFFICULT TO TIME IN
SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. AREAS OF POST RAIN FOG
AND LOW CLOUD MAY BE MORE PREVALENT THAN CODED.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    M    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    M    M    M    H    H    H    M    M    H
CKB CONSISTENCY  H    H    H    M    M    M    M    M    H    M    M    H

AFTER 18Z FRIDAY...
IFR CONDITIONS POSSIBLE IN ANY ROUND OF CONVECTION FRI INTO THE
WEEKEND.  LATE NIGHT AND EARLY MORNING POST RAIN FOG AND STRATUS
ALSO POSSIBLE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, Aug 21, 9:36 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
936 AM EDT THU AUG 21 2014

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>016-024>027-
033>037-221345-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
936 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE MAJOR THREAT WILL BE DAMAGING WINDS AND HAIL.

IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE RAINFALL
THROUGH TONIGHT. LOCALLY HEAVY RAINFALL CAN BE ENOUGH RUNOFF TO
PRODUCE FLASH FLOODING...ESPECIALLY IF DOWNPOURS BECOME REPETITIVE
OVER THE SAME SMALL STREAM BASIN. A FLASH FLOOD WATCH WOULD BE
NEEDED IF CONFIDENCE IN TIMING AND LOCATION INCREASES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
THE WEEKEND...WITH HEAVY DOWNPOURS.

IF DOWNPOURS BECOME REPETITIVE OVER THE SAME SMALL STREAM
BASIN...FLASH FLOODING IS POSSIBLE. IF LARGER CLUSTERS OF SHOWERS
AND THUNDERSTORMS OCCUR...STRONG RISES CAN OCCUR EVEN ON
HEADWATER RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-WVZ009>011-017>020-028>032-038>040-046-047-221345-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
936 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR EXCESSIVE RAINFALL THROUGH TONIGHT.
LOCALLY HEAVY RAINFALL CAN BE ENOUGH RUNOFF TO PRODUCE FLASH
FLOODING...ESPECIALLY IF DOWNPOURS BECOME REPETITIVE OVER THE SAME
SMALL STREAM BASIN. A FLASH FLOOD WATCH WOULD BE NEEDED IF
CONFIDENCE IN TIMING AND LOCATION INCREASES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
THE WEEKEND...WITH HEAVY DOWNPOURS.

IF DOWNPOURS BECOME REPETITIVE OVER THE SAME SMALL STREAM
BASIN...FLASH FLOODING IS POSSIBLE. IF LARGER CLUSTERS OF SHOWERS
AND THUNDERSTORMS OCCUR...STRONG RISES CAN OCCUR EVEN ON
HEADWATER RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 4:30 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT THU AUG 21 2014

VAZ003-004-WVZ024-025-033>035-212330-
BUCHANAN VA-DICKENSON VA-LOGAN WV-MCDOWELL WV-MINGO WV-RALEIGH WV-
WYOMING WV-
430 PM EDT THU AUG 21 2014

...SPECIAL WEATHER STATEMENT FOR WYOMING...LOGAN...MCDOWELL...
MINGO...SOUTHERN RALEIGH...BUCHANAN AND DICKENSON COUNTIES UNTIL 730
PM EDT...

AT 425 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE MOVING
EAST SOUTHEAST FROM EASTERN KENTUCKY AND WILL AFFECT THE SOUTHERN
COAL FIELDS AND SOUTHERN MOUNTAINS OF WEST VIRGINIA...AND SOUTHWEST
VIRGINIA THROUGH 7 PM. RAINFALL RATES OF UP TO 1 INCH IN LESS THAN
AN HOUR ARE LIKELY WITH SOME OF THE STORMS. EXCESSIVE RUNOFF FROM
HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND
STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.

THUNDERSTORMS WILL BE NEAR NAUGATUCK AROUND 430 PM...
CHATTAROY...MYRTLE...LENORE...AND WILLIAMSON AROUND 445
PM...DELBARTON...VARNEY...RED JACKET...AND MATEWAN AROUND 500 PM AND
PIE AROUND 515 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 28 AND 29.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3705 8250 3713 8255 3721 8255 3727 8235
      3753 8199 3755 8213 3759 8213 3768 8231
      3781 8241 3796 8208 3761 8106 3757 8120
      3727 8142 3720 8156 3719 8168 3723 8173
      3712 8200 3704 8205 3703 8217 3695 8236

05

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:30 PM EDTSpecial Weather StatementRLXLogan, McDowell, Mingo, Wyoming3 hr

Nearby

Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.